Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Midland/Odessa, TX

January 20, 201819 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Jan 20, 2018, 3:26 PM CST for 19 counties in Texas. It took effect at Jan 21, 2018, 12:00 PM CST. It was in force for 7 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 20, 2018, 3:26 PM CST (21:26 UTC)
In effect from
Jan 21, 2018, 12:00 PM CST
Expired
Jan 21, 2018, 7:00 PM CST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 7 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 12:50 PM CSTNON-TSTM WND GST 542 Wnw Tarzan, TX
Jan 21, 12:55 PM CSTNON-TSTM WND GST 50Midland, TXA 50 MPH GUST WAS REPORTED AT MIDLAND AIRPARK.
Jan 21, 1:15 PM CSTNON-TSTM WND GST 503 Sw Big Spring, TX
Jan 21, 1:26 PM CSTNON-TSTM WND GST 578 Sw Midland, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3213 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WWUS84 KMAF 202126
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
326 PM CST Sat Jan 20 2018

...RED FLAG WARNING IS EFFECT SUNDAY AFTERNOON FOR THE PERMIAN
BASIN, SOUTHEAST NEW MEXICO AND TRANS PECOS FOR STRONG
WINDS...MINIMUM RH VALUES NEAR 15 PERCENT AND HIGH TO VERY HIGH
FIRE DANGER...

.A potent upper level storm system will move onto the plains 
bringing very windy conditions to much of the region Sunday, in 
fact a wind storm. Rh's will fall to critical levels by afternoon 
over the Permian Basin, Trans Pecos and southeast New Mexico. 
These factors combined with high to very high fire danger will 
lead to critical fire weather conditions during the afternoon. 
Cooler conditions and diminishing winds will lessen fire danger by
Sunday evening and winds will slowly turn northwest possibly 
impact any fires that might be ongoing.

TXZ045>048-050>053-058>063-067>070-075-211200-
/O.UPG.KMAF.FW.A.0002.180121T1800Z-180122T0100Z/
/O.NEW.KMAF.FW.W.0001.180121T1800Z-180122T0100Z/
Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Pecos-
326 PM CST Sat Jan 20 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST SUNDAY FOR THE PERMIAN
BASIN FOR STRONG WINDS...MINIMUM RH VALUES NEAR 15 PERCENT AND 
HIGH TO VERY HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from noon to 7 PM CST Sunday.
The Fire Weather Watch is no longer in effect. 

* WIND...West 25 to 35 mph with much higher gusts.

* HUMIDITY...15 percent.

* FUELS...High to very high very danger.

* IMPACTS...Accidental ignitions will have the potential 
to grow rapidly into dangerous wind-driven wildfires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not throw cigarettes onto the ground or out of a moving
vehicle. Keep vehicles on driving surfaces and do not drive
through tall grass. 

&&


$$

NMZ115-TXZ057-074-079>082-211200-
/O.NEW.KMAF.FW.W.0001.180121T1800Z-180122T0100Z/
Southeast Plains-Van Horn and Highway 54 Corridor-
Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-
326 PM CST Sat Jan 20 2018 /226 PM MST Sat Jan 20 2018/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 7 PM
CST /6 PM MST/ SUNDAY FOR SOUTHEAST NEW MEXICO AND TRANS PECOS 
FOR STRONG WINDS...MINIMUM RH VALUES NEAR 15 PERCENT AND HIGH TO 
VERY HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from noon CST /11 AM MST/ to
7 PM CST /6 PM MST/ Sunday. 

* WIND...West 25 to 40 mph with much higher gusts.

* HUMIDITY...10 to 15 percent.

* FUELS...High to very high very danger.

* IMPACTS...Any fires that develop will likely spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stow trailer chains properly. Hold off on yard work or welding 
near dry vegetation. Avoid driving in dry grass. Extinguish 
cigarettes inside your vehicle.

&&

$$
3 follow-up statements
548 
WWUS84 KMAF 210839
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
239 AM CST Sun Jan 21 2018

...RED FLAG WARNING IS EFFECT SUNDAY AFTERNOON FOR THE ENTIRE AREA  
FOR STRONG WINDS...MINIMUM RH VALUES NEAR 10 PERCENT AND HIGH TO 
VERY HIGH FIRE DANGER...

.A potent upper level storm system will move onto the plains
bringing very windy conditions to much of the region Sunday, in
fact a wind storm. Rh's will fall to critical levels by afternoon
over the Permian Basin, Trans Pecos and southeast New Mexico.
These factors combined with high to very high fire danger will
lead to critical fire weather conditions during the afternoon.
Cooler conditions and diminishing winds will lessen fire danger
by Sunday evening and winds will slowly turn northwest possibly
impact any fires that might be ongoing.

NMZ115-TXZ045>048-050>053-057>063-067>070-074-075-079>082-212200-
/O.CON.KMAF.FW.W.0001.180121T1800Z-180122T0100Z/
Southeast Plains-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
239 AM CST Sun Jan 21 2018 /139 AM MST Sun Jan 21 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 7 PM CST /6 PM MST/ THIS EVENING FOR THE ENTIRE AREA FOR  
STRONG WINDS...MINIMUM RH VALUES NEAR 10 PERCENT AND HIGH TO VERY
HIGH FIRE DANGER...

* WIND...West 25 to 40 mph with much higher gusts. Winds will be
  around 15 mph higher in the Guadalupe and Davis Mountains.

* HUMIDITY...As low as 10 percent.

* FUELS...High to very high very danger.

* IMPACTS...Accidental ignitions will have the potential to grow
  rapidly into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not throw cigarettes onto the ground or out of a moving
vehicle. Keep vehicles on driving surfaces and do not drive
through tall grass.

&&

$$
400 
WWUS84 KMAF 212102
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
302 PM CST Sun Jan 21 2018

...RED FLAG WARNING IS EFFECT THIS AFTERNOON FOR THE ENTIRE AREA 
FOR STRONG WINDS...MINIMUM RH VALUES NEAR 10 PERCENT AND HIGH TO 
VERY HIGH FIRE DANGER...

.A potent upper level storm system is moving onto the plains 
bringing very windy conditions to much of the region today, in 
fact a wind storm. Rh's are falling to critical levels this 
afternoon over the Permian Basin, Trans Pecos and southeast New 
Mexico. These factors combined with high to very high fire danger 
are leading to critical fire weather conditions this afternoon. 
Cooler conditions and diminishing winds will lessen fire danger 
this evening and winds will slowly turn northwest possibly
impacting any fires that might be ongoing.

NMZ115-TXZ045>048-050>053-057>063-067>070-074-075-079>082-220100-
/O.CON.KMAF.FW.W.0001.000000T0000Z-180122T0100Z/
Southeast Plains-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
302 PM CST Sun Jan 21 2018 /202 PM MST Sun Jan 21 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/
THIS EVENING FOR THE ENTIRE AREA FOR STRONG WINDS...MINIMUM RH
VALUES OF 15 PERCENT OR LESS...AND HIGH TO VERY HIGH FIRE DANGER...

* WIND...West 25 to 40 mph with much higher gusts. Winds will be 
  around 15 mph higher in the Guadalupe and Davis Mountains. 

* HUMIDITY...As low as 9 percent.

* FUELS...High to very high very danger.

* IMPACTS...Accidental ignitions will have the potential to 
  grow rapidly into dangerous wind-driven wildfires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not throw cigarettes onto the ground or out of a moving
vehicle. Keep vehicles on driving surfaces and do not drive
through tall grass.

&&

$$
714 
WWUS84 KMAF 220105
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
705 PM CST Sun Jan 21 2018

NMZ115-TXZ045>048-050>053-057>063-067>070-074-075-079>082-220215-
/O.EXP.KMAF.FW.W.0001.000000T0000Z-180122T0100Z/
Southeast Plains-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
705 PM CST Sun Jan 21 2018 /605 PM MST Sun Jan 21 2018/

...RED FLAG WARNING HAS EXPIRED FOR ALL OF SOUTHEAST NEW MEXICO
AND WEST TEXAS...

Westerly winds will continue to diminish this evening, and since 
RHs will also rise in the next few hours, the Red Flag Warning has
been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 20, 3:21 PM CST, 5 minutes earlier.

Area forecast discussion, Jan 20, 3:21 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
321 PM CST Sat Jan 20 2018

.DISCUSSION...

An upper trough is over southern California with southwest flow
aloft over the CWA. There is a surface trough across the area with
southwest to west surface winds. These winds are contributing to
downslope warming resulting in temperatures that are mostly in the
70s this afternoon. These temperatures are almost 20 degrees above
normal for this time of year.

The upper trough will begin to move over the region on Sunday with
the base of the trough passing over the CWA. High winds from the
base of the trough will mix downward towards the surface. A tight
surface pressure gradient will also be in place across the area. A
High Wind Warning is now in effect for the Guadalupe and
Davis/Apache Mountains, Van Horn and Highway 54 Corridor, southeast
New Mexico, Upper Trans Pecos, Reeves County, and the western
Permian Basin for Sunday. A High Wind Watch is in effect for the
remainder of the Permian Basin, Pecos County, and the Marfa Plateau.
Patchy blowing dust and areas of blowing dust will be possible
across most of the area. A Pacific cold front will also move through
the area on Sunday accompanied by west winds and cooler
temperatures. High temperatures on Sunday are expected to mostly be
in the 50s and 60s. Winds across the area will weaken by Monday as
the upper trough moves east, and temperatures will be slightly
cooler than the previous day. Temperatures will warm up slightly on
Tuesday then cool a little on Wednesday and warm up again Thursday
and Friday. The base of another upper trough is expected to move
over the area beginning next Friday possibly resulting in more
strong winds. A cold front will then move through the area next
Saturday with below normal temperatures. The forecast is expected to
remain mostly dry.

&&

.FIRE WEATHER...

We have decided to upgrade and expand the watch to a Red Flag
Warning for Sunday. A wind storm is expected but there are
indications that the air will be drier and thus the upgrade and
expansion. The winds will be the big show, however fuels do mitigate
greater concerns. Even though we expected fire danger to be high-
very high indicative of the dry grasses the bigger composite fuel
picture is not all that dry, ERC values have not moved into any
critical levels increased initial attack is the mostly likely
outcome. Winds will decrease and turn northwest by Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     42  61  32  57 /   0   0   0   0
Carlsbad                       38  55  28  56 /   0   0   0   0
Dryden                         44  69  36  64 /   0  10   0   0
Fort Stockton                  43  59  34  56 /   0   0   0   0
Guadalupe Pass                 33  44  25  47 /  10   0   0   0
Hobbs                          35  54  26  54 /   0   0   0   0
Marfa                          33  53  22  54 /   0   0   0   0
Midland Intl Airport           42  59  32  56 /   0   0   0   0
Odessa                         41  58  31  56 /   0   0   0   0
Wink                           36  59  29  57 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM to 6 PM MST Sunday for Southeast
     Plains.

     High Wind Warning from 3 AM to 5 PM MST Sunday for Guadalupe
     Mountains of Eddy County.

     High Wind Warning from 11 AM to 5 PM MST Sunday for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

TX...Red Flag Warning from noon CST /11 AM MST/ to 7 PM CST /6 PM
     MST/ Sunday for Andrews-Big Bend Area-Borden-Crane-
     Davis/Apache Mountains Area-Dawson-Ector-Gaines-Glasscock-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Watch Sunday afternoon for Borden-Crane-Dawson-Ector-
     Glasscock-Howard-Marfa Plateau-Martin-Midland-Mitchell-
     Pecos-Reagan-Scurry-Upton-Ward.

     High Wind Warning from 3 AM to 5 PM MST Sunday for Guadalupe
     Mountains.

     High Wind Warning from noon CST /11 AM MST/ to 6 PM CST /5 PM
     MST/ Sunday for Andrews-Davis/Apache Mountains Area-Gaines-
     Loving-Reeves County and Upper Trans Pecos-Van Horn and
     Highway 54 Corridor-Winkler.

&&

49/80
Hazardous weather outlook, Jan 20, 1:58 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CST Sat Jan 20 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-212000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
158 PM CST Sat Jan 20 2018 /1258 PM MST Sat Jan 20 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Elevated fire weather conditions will persist through this afternoon with
near critical fire weather conditions possible in the Guadalupe
Mountains.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong to damaging winds and blowing dust could impact most
locations Sunday. High winds could last into mid Sunday evening
across the Guadalupe Mountains. High wind warnings and high wind
watches are in effect for Sunday.

In addition, widespread critical fire weather conditions are
expected Sunday across much of the region and Red Flag Warning is in
effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:05 PM CSTHigh Wind WarningMAFAndrews, Gaines, Loving, Winkler30 hr

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.